Anaphylaxis: Recognition and Management
Anaphylaxis is a life-threatening emergency and is becoming more common year on year (Pawankar et al, 2013).
It is an acute hypersensitivity reaction affecting the skin, respiratory tract, gastrointestinal tract, cardio-vascular system and central nervous system (Kane and Cone, 2015) (Ben-Shoshan and Clarke, 2010).
Anaphylaxis pathophysiology resembles that of a normal immune response, except it is systemic, over exaggerated and usually in response to an allergen which would normally be regarded as harmless (Allergy UK, 2015). These allergens can take many forms, and frequently include food, pollen, medications and venoms (Simons and Estelle, 2010).
The most pressing issue when dealing with anaphylaxis is diagnosis, as delay in recognising the condition is regularly associated with poor patient outcomes (Rudders et al, 2011).
- Two of the ‘classic’ signs are swelling and hives which may present visibly over the patients face and body (Jacobsen and Gratton, 2011). This can be seen as an early warning, and helps distinguish from other similar conditions such as a severe asthma attack.
- The respiratory system will be affected if the lumen of the airways closes up due to inflammation and bronchospasm. In the upper airways this results in stridor, while bronchospasm (wheezing) is pathophysiology associated with the lower airways (Bethel, 2013). Increased mucous production also reduces the permeability of the respiratory membrane to gaseous exchange.
- A marked reduction of blood pressure caused by the systemic vasodilatation of the blood vessels in combination with the reduced blood volume is another sign (Philpis et al. 2001). The resulting inability of the patient to maintain adequate perfusion pressures is associated with the onset of hypovolemic shock as the volume of fluid within the cardiovascular system falls (Waugh and Grant, 2014).
- Due to the high density of mast cells within the digestive system, there is often a disturbance to the gastrointestinal tract. This may cause diarrhoea and vomiting to be an associated symptom following increased smooth muscle contraction (Jevon et al. 2004).
- A patient’s history of exposure is vitally important to consider when making a diagnosis and should be considered in combination with the existence of risk factors and clinical symptoms (Bethel, 2013).
The initial management of anaphylactic patients involves the removal of the trigger, if possible followed by intra-muscular adrenaline, high flow oxygen, chlorphenamine (or other anti-histamine), intra-venous access with possible fluid challenge, hydrocortisone, and salbutamol.
Treatment priority is intra-muscular Adrenaline and ensuring adequate patient oxygenation (National Association of EMS Physicians, 2011) (Arnold and Williams, 2011). Adrenaline counteracts the effects of the Histamine release, causing vasoconstriction. This will in turn raise blood pressure and reduce swelling (NHS Choices, 2015). Adrenaline will also cause bronco-dilation due to its effect as a sympathetomimemic.
Anaphylaxis can have a devastating effect on the body, and is a time-critical emergency in any environment. If not treated quickly and aggressively it can lead to anaphylactic shock and death. The first line treatment of patients is adrenaline to prevent further deterioration and a fluid challenge for those who are no longer perfusing. Interventions should be based both on recommendations from clinical guidelines as well as evidence-based research, and should always be carried out in accordance with safe and best practice. The importance of education and preparation is paramount for people predisposed to anaphylaxis, as avoiding allergens and early recognition of symptoms may well save their lives.« Female Solo Travellers: Empowerment and Self-Transformation through Negotiating Risk Early Warning Scores for Critically Unwell Patients in Remote Setting »